About Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Infants, Children at Risk for Overdose of Painkillers Due to Errors

by Kathy Jones on May 1, 2011 at 1:50 PM
Font : A-A+

 Infants, Children at Risk for Overdose of Painkillers Due to Errors

Physicians are urging that parents who give young children prescription painkillers should take extra care to make sure they give just the right amount.

What they may be surprised to learn, however, is that the dose given to them by the pharmacy could be too high, according to research to be presented Saturday, April 30, at the Pediatric Academic Societies (PAS) annual meeting in Denver.

Advertisement

Researchers from South Carolina identified the top 19 narcotic-containing drugs prescribed to children ages 0-36 months who were enrolled in the Medicaid program from 2000-2006. For each of 50,462 outpatient prescriptions, they calculated the expected daily dose of the narcotic based on an estimate of the child's weight, age and gender. Then they compared that dosage with the actual amount of painkiller dispensed by the pharmacy.

Results showed that 4.1 percent of all children received an overdose amount.

Of more concern was the finding that the youngest children had the greatest chance of receiving an overdose, according to lead researcher William T. Basco Jr., MD, MS, FAAP, associate professor and director of the Division of General Pediatrics at the Medical University of South Carolina.
Advertisement

"Our goal was to determine the magnitude of overdosing for this high-risk drug class in a high-risk population, and these results are concerning," Dr. Basco said.

Narcotics such as codeine and hydrocodone can be dangerous for infants and children because of their sedative effects.

About 40 percent of children younger than 2 months of age received an overdose amount compared to 3 percent of children older than 1 year. For the average child who had an overdose quantity dispensed, the amount of narcotic drug dispensed was 42 percent greater than would have been expected.

"Almost one in 10 of the youngest infants ages 0-2 months received more than twice the dose that they should have received based on their age, gender and a conservative estimate of their weight," Dr. Basco said.

"Since we know that parents have difficulty measuring doses of liquid medication accurately," Dr. Basco concluded, "it is critical to strive for accurate narcotic prescribing by providers and dispensing by pharmacies."
Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Test your Knowledge on Heart Transplantation
Test Your Knowledge on Lung Transplantation
Baldness can be Cured and Prevented: let us see How!
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Height and Weight-Kids Endorphins Painkiller Addiction Top 15 Natural Painkillers Prescription Drug Abuse 

Most Popular on Medindia

Iron Intake Calculator Turmeric Powder - Health Benefits, Uses & Side Effects Loram (2 mg) (Lorazepam) Drug - Food Interactions Indian Medical Journals A-Z Drug Brands in India Drug Side Effects Calculator Find a Doctor Diaphragmatic Hernia Drug Interaction Checker
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use